Aspirin Is Not An Innocuous Drug
I’ve stated before that I love the saying, “Do something, even if it’s wrong,” but that I love it because it’s funny, not because I think it’s a good approach.
That turned out to be the case with a patient I saw today. She had been in pain over the weekend and the owner had begun giving her aspirin.
Veterinarians are not fans of aspirin for the same reason physicians sometimes recommend against it: side effects. Gastric (stomach) ulcers and bleeding occur in dogs taking aspirin, just as they do in people.
In this little Chihuahua’s case, however, our concern wasn’t just for the risk of aspirin side effects, her condition called for a totally different class of drugs.
This little dog, pictured at right, is suffering from Intervertebral Disc Disease, which is usually treated with corticosteroids.
Aspirin is in the class of drugs called NSAIDs, non-steroidal antiinflammatory drugs.
Mixing the two classes of medicine in the body can cause disastrous results, most commonly perforating gastric ulcers. Aspirin, alone, can cause ulcers in the stomach wall. When those ulcers bore completely through the lining of the stomach into the abdomen, they are referred to as perforating ulcers. Adding any of the medications in the corticosteroid family while any NSAID is on board can have disastrous, often fatal results.
Fortunately, this owner told us during history-taking that he had given aspirin. He also told us (unknown to him) that the dose he administered was twice the safe dose for dogs. Further, he gave that dose two or three times daily on some days before he brought her in.
Had we administered the usual corticosteroid dose, not knowing about the aspirin, we could have lost her.
What if she had been given no aspirin? We could have treated her appropriately, with corticosteroids, we could have eased her pain faster, and we could have addressed her condition with the right drug, speeding her healing.
Aspirin is not an innocuous drug. Before administering medication to your pet, ask your pet’s doctor.
See you tomorrow, Dr. Randolph.